Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Topeka, KS

June 17, 2017Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 8:44 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Jun 17, 2017, 9:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:46 PM CDTTSTM WND DMGReading, KSMULTIPLE TREES WERE UPROOTED WITHIN THE CITY OF READING.
Jun 17, 9:23 PM CDTTSTM WND GST 603 Nne New Strawn, KS
Jun 17, 9:35 PM CDTTSTM WND DMG4 W Burlington, KSTREE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KTOP 180144
SVRTOP
KSC031-111-139-180230-
/O.NEW.KTOP.SV.W.0137.170618T0144Z-170618T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
844 PM CDT SAT JUN 17 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osage County in east central Kansas...
  Coffey County in east central Kansas...
  Northeastern Lyon County in east central Kansas...

* Until 930 PM CDT

* At 844 PM CDT, a severe thunderstorm was located over Reading,
  moving southeast at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Lebo and Melvern Lake around 855 PM CDT. 
  Olivet around 900 PM CDT. 
  Beto Junction around 905 PM CDT. 
  Waverly around 915 PM CDT. 

This includes the following highways...
 Interstate 35 between mile markers 139 and 165.
 Kansas Turnpike between mile markers 137 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3854 9614 3870 9595 3843 9551 3826 9551
      3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0144Z 305DEG 34KT 3852 9592 

HAIL...2.00IN
WIND...60MPH
 
$$

Skow
3 follow-up statements
548 
WWUS53 KTOP 180200
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
900 PM CDT SAT JUN 17 2017

KSC031-111-139-180230-
/O.CON.KTOP.SV.W.0137.000000T0000Z-170618T0230Z/
Osage-Coffey-Lyon-
900 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN OSAGE...COFFEY AND EAST CENTRAL LYON COUNTIES...

At 900 PM CDT, a severe thunderstorm was located near Hartford,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  New Strawn and John Redmond Reservoir around 920 PM CDT. 
  Burlington around 925 PM CDT. 

This includes Interstate 35 between mile markers 139 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 9608 3860 9591 3841 9551 3826 9551
      3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0200Z 328DEG 29KT 3835 9592 

HAIL...1.25IN
WIND...60MPH
 
$$

Skow
369 
WWUS53 KTOP 180211
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
911 PM CDT SAT JUN 17 2017

KSC111-180220-
/O.CAN.KTOP.SV.W.0137.000000T0000Z-170618T0230Z/
Lyon-
911 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3830 9595 3846 9595 3856 9583 3841 9551
      3826 9551 3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0210Z 325DEG 37KT 3828 9582 

$$

KSC031-139-180230-
/O.CON.KTOP.SV.W.0137.000000T0000Z-170618T0230Z/
Osage-Coffey-
911 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN OSAGE AND COFFEY COUNTIES...

At 910 PM CDT, a severe thunderstorm was located near John Redmond
Reservoir, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  New Strawn around 915 PM CDT. 
  Burlington around 920 PM CDT. 

This includes Interstate 35 between mile markers 144 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9595 3846 9595 3856 9583 3841 9551
      3826 9551 3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0210Z 325DEG 37KT 3828 9582 

HAIL...0.75IN
WIND...60MPH
 
$$

Skow
454 
WWUS53 KTOP 180218
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
918 PM CDT SAT JUN 17 2017

KSC139-180228-
/O.CAN.KTOP.SV.W.0137.000000T0000Z-170618T0230Z/
Osage-
918 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3830 9595 3843 9595 3843 9575 3838 9551
      3826 9551 3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0218Z 317DEG 28KT 3824 9575 

$$

KSC031-180230-
/O.CON.KTOP.SV.W.0137.000000T0000Z-170618T0230Z/
Coffey-
918 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR COFFEY COUNTY...

At 918 PM CDT, a severe thunderstorm was located over New Strawn,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
Coffey County.

This includes Interstate 35 between mile markers 144 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9595 3843 9595 3843 9575 3838 9551
      3826 9551 3826 9552 3819 9552 3810 9580
TIME...MOT...LOC 0218Z 317DEG 28KT 3824 9575 

HAIL...0.75IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:47 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 6:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 PM CDT Sat Jun 17 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 17 2017

Early this afternoon, a frontal boundary was oriented southwest to
northeast across the CWA bisecting roughly from Ottawa to northern
Jackson county.  This frontal boundary will be the focus for storms
this afternoon and evening as a mid level shortwave sweeps across
the Central Plains.  While a cap remains in place most of the
afternoon, models do show an erosion late afternoon which would
allow for quick storm initation and intensification.  A highly
unstable atmosphere is in place with CAPE over 4000 J/kg and shear
values between 35-45 knots.  This would allow for storms to quickly
turn severe with supercells possible during initial development.
With steep lapse rates above the current EML, large hail and
damaging winds would be the main hazard with any storms, although an
isolated tornado or two cannot be ruled out.  Some hi-res guidance
suggests storms will develop in northern MO and build into
northeastern KS this afternoon.  Initial singular cells may begin to
form clusters as time goes on with some bowing segments within these
clusters.  If this occurred, the wind risk would be greatly
enhanced.  Location wise, the best chances for severe convection
looks to be along and south of I-70.  Storms will advance southeast
through the night, although post frontal showers and storms will be
possible through the early morning hours.  After tonight, dry
conditions can be expected with surface high pressure moving
directly over Kansas by tomorrow afternoon.

Temperatures this afternoon have been steadily rising into the low
90s, with mid to upper 90s expected as highs.  With dewpoints in the
70s, heat indicies look on track to reach between 100-110 degrees
across the entire area, with the hottest indices in east central
Kansas.  A heat advisory will remain in effect until 7PM this
evening for portions of the area. With the frontal passage in store
this evening, cooler temperatures can be expected tomorrow
along with less oppressive dewpoints.  Highs tomorrow look to top
out in the low 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 17 2017

Sunday night through Tuesday, an upper level trough will amplify
across the eastern conus and keep the central plains in
northwesterly flow aloft. Expect drier and cooler weather with
Highs on Monday in the mid 80s and highs on Tuesday in the upper
80s to lower 90s.

Tuesday night through Saturday, the mid and upper level flow will
become more zonal and a lee surface trough will deepen across the
high plains. Southerly low-level winds will advect deeper
moisture northward. Minor shortwave troughs embedded within the
zonal mid level flow may provide enough ascent for isolated to
scattered thunderstorms through the period. Highs will warm into
the mid to upper 90s Wednesday through Friday, and heat indices
once again may reach advisory criteria. A slightly stronger upper
trough will move across the northern and central plains on Friday
and will cause a surface cold front to push southward across the
CWA Friday night. Saturday may be cooler and drier if the front
can push southward into OK before becoming stationary. Highs on
Saturday may only reach the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 642 PM CDT Sat Jun 17 2017

Currently, the near term for the 00Z TAFs are in the frontal zone
for the near term. Complicating factors with storm initiation are
becoming more clear. Bottom line is as further development takes
place, amendments will be likely. For now have left VCTS for
storms as the best placements may just be south of the terminals.
Do see another round of showers and storms coming into the
terminals overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Sat Jun 17 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of thunderstorms are forecast this evening across
eastern Kansas. The storms should develop after 4 pm and exit the
area by 10 pm. Large hail and damaging winds are the primary
threats but an isolated tornado cannot be ruled out. Local flash
flooding is possible if the storms traverse over the same areas
that received heavy rain Friday night.

A heat advisory remains in effect until 7 pm for areas along and
south of a line from Abilene to Manhattan to Holton. Heat indices
are forecast to range between 105 and 110 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 17, 7:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 NE GRANTVILLE         39.14N 95.49W
06/17/2017  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&
Local storm report, Jun 17, 8:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             HOYT                    39.25N 95.71W
06/17/2017  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&
Local storm report, Jun 17, 8:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             3 NNW MERIDEN           39.23N 95.59W
06/17/2017  E1.00 INCH       JEFFERSON          KS   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL, HEAVY RAIN.

&&
Local storm report, Jun 17, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     5 S AUBURN              38.84N 95.82W
06/17/2017  E60 MPH          OSAGE              KS   FIRE DEPT/RESCUE

&&
Local storm report, Jun 17, 8:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     BURLINGAME              38.76N 95.83W
06/17/2017  E60 MPH          OSAGE              KS   LAW ENFORCEMENT

&&
Local storm report, Jun 17, 8:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             1 W MERIDEN             39.19N 95.59W
06/17/2017  E1.00 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee42 min
Jun 17, 7:21 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee39 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee47 min
Jun 17, 7:34 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee41 min
Jun 17, 7:44 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Jun 17, 7:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee43 min
Jun 17, 7:55 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee35 min
Jun 17, 7:59 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee46 min
Jun 17, 8:21 PM CDTSevere Thunderstorm WarningTOPLyon, Osage39 min
Jun 17, 8:24 PM CDTSevere Thunderstorm WarningTOPJefferson33 min
Jun 17, 8:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage41 min
Jun 17, 8:58 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee2 hr
Jun 17, 9:05 PM CDTSevere Thunderstorm WarningTOPFranklin10 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.